Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 121, NWS Sioux Falls, SD

April 6, 2019Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Apr 6, 2019, 9:35 AM CDT for Buena Vista County, Clay County, Iowa. It took effect at Apr 7, 2019, 7:00 AM CDT. It was in force for 16 days.

The area

The counties it named.

The facts

Issued
Apr 6, 2019, 9:35 AM CDT (14:35 UTC)
In effect from
Apr 7, 2019, 7:00 AM CDT
Expired
Apr 23, 2019, 9:26 AM CDT
In force
16 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Linn Grove (LNNI4). The gauge peaked at 18.76 ft at Apr 14, 2019, 6:00 AM CDT.

actionminormoderate1416182004/0604/0704/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/24
Action stage
14 ft
Minor stage
16.5 ft
Moderate stage
20 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 6, 6:11 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 6, 6:11 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
611 AM CDT Sat Apr 6 2019

.SHORT TERM...(Today and Tonight)
Issued at 403 AM CDT Sat Apr 6 2019

Showers and embedded thunderstorms continue to drift eastward very
early this morning, these driven by a shortwave sliding across the
region and a veering low level jet oriented from eastern NE into the
southeastern portions of our CWA. This activity will continue to
slide to the east through the early morning hours as the shortwave
tracks into central MN, and the jet continues to veer and weaken.
After mid morning, activity should be pretty limited for much of the
remainder of the day. Warm air advection will continue across the
region today, and while the potential is there for overall warmer
temperatures, highs will be dependent on cloud cover. Model rh time
sections indicate the best potential for clouds breaking to be in
the south, and forecasting highs into the lower 70s through the MO
River Valley. Back to the north and east, mid 60s looks reasonable.

Will again see an increase in showers and thunderstorms by this
evening as another shortwave lifts through eastern NE into IA
overnight and a frontal boundary begins to push in from the west.
Just like this past night, there will be weak instability across the
area, so embedded thunderstorms will again be likely. Precipitation
amounts through Sunday morning will average from around a 0.10" to
0.20", with locally higher amounts in a thunderstorm. It will be
another mild night with lows in the upper 40s to lower 50s.

.LONG TERM...(Sunday through Friday)
Issued at 403 AM CDT Sat Apr 6 2019

Any showers/thunderstorms will exit the area by Sunday afternoon as
the aforementioned boundary sweeps through the region. This will lead
to a relatively quiet period for the beginning of the week, with
Monday being the warm day of the week with most places seeing highs
in the 70s that day. A frontal boundary slides through the area later
on Monday, dropping temperatures back into the 50s and 60s for
Tuesday.

Attention then turns to the potentially impactful mid week system.
Confidence remains low, with models continuing to exhibit
differences in the track of the system, resulting in differences in
thermal profiles and QPF for our area - thus precipitation type and
amounts are still uncertain. Will continue to refine the details
over the next few days. At this point, the main theme for Wednesday
into Thursday will be for cooler temperatures and the potential for
rather significant precipitation during that period - whether it be
rain or snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 606 AM CDT Sat Apr 6 2019

Showers and isolated thunderstorms will move out of the area early
this morning, with periods of MVFR stratus affecting KFSD and KSUX
through the morning. Ceilings are expected to improve in the
afternoon. Showers and isolated thunderstorms will redevelop
tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Apr 6, 4:28 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Sat Apr 6 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-070930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
428 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms are expected to redevelop
across the area this evening and continue tonight. Strong storms
are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A significant weather system could bring rain and snow to the
region by the middle of next week. Confidence remains low on
details with the system. Continue to monitor the forecast as this
time frame approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:35 AM CDTRiver Flood WarningFSDMoody21 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDMinnehaha20 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDMinnehaha3 days
Apr 6, 11:25 AM CDTRiver Flood WarningFSDTurner19 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDLyon14 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDClay69 hr
Apr 6, 9:35 AM CDTRiver Flood WarningFSDClay, Dickinson18 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDClay40 days
Apr 6, 2:59 AM CDTRiver Flood WarningFSDPipestone20 hr
Apr 6, 3:47 AM CDTRiver Flood WarningFSDPipestone21 days
Apr 6, 7:40 AM CDTRiver Flood WarningFSDPipestone21 days
Apr 6, 9:35 AM CDTRiver Flood WarningFSDLyon21 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.